Illinois, 2016

Damaging Winds and Strong Wind in Illinois, May 13, 2016

May 13, 2016 · NWS ILX · 3 events in 3 counties and zones

A cold front triggered scattered strong thunderstorms across central Illinois during the evening of May 13th. A couple cells produced gusty winds and minor damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered scattered strong thunderstorms across central Illinois during the evening of May 13th. A couple cells produced gusty winds and minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 5:03 PM CST, 32 minutes earlier.

Area forecast discussion, May 13, 5:03 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
603 PM CDT FRI MAY 13 2016

.SHORT TERM...(Tonight)
ISSUED AT 246 PM CDT Fri May 13 2016

Most of the Midwest under west/northwesterly flow aloft from a broad
closed low btwn the Great Lakes and Hudson Bay this afternoon. Weak
surface low dragging a cold front through the region this afternoon
and this evening, with associated showers and thunderstorms
expected through the overnight. Lacking a lot of support aloft,
the thunderstorms will have a significant diurnal element to
gathering strength and sustaining themselves. So far, showers and
thunderstorms to the northwest are rather unimpressive. Airmass
over Central Illinois is more stable, for now. Very little
moisture in the column this morning, but is also countered by
sunny skies and weakly warming temperatures at the surface today.
A slight risk is painted over much of Central Illinois by SPC, and
a Severe Thunderstorm Watch is in effect in the far west in
anticipation of the showers and thunderstorms. With pretty cold
air aloft, hail and wind are the bigger threats. After the sun
sets, the severe threat should diminish quickly, even if the
thunderstorms are expected to continue through the evening until
the cold front clears the region.

.LONG TERM...(Saturday through Friday)
ISSUED AT 246 PM CDT Fri May 13 2016

Lobe of colder air currently dropping into northern Wisconsin with
the shortwave rotating around the upper low in Ontario. Coldest air
should stay closer to the Great Lakes, but 850 mb temperatures
progged down to about -5C by Saturday morning as far south as here.
Have lowered high temperatures a tad for Saturday, mainly mid 50s,
and lows Saturday night still look to be in the mid-upper 30s. Main
question with the frost potential will be with a potential uptick in
clouds late in the night across the northern CWA, associated with a
weak, fast-moving wave. The GFS and Canadian models are quickest
with this feature, while the NAM and ECMWF hold off until a bit
later Sunday morning. With the uncertainty, will leave out any
mention for now and re-evaluate with the next forecast package.

Longer range pattern has been trending toward more dry periods in
the middle to late week time frame, as a cutoff upper low over the
southwest U.S. is slower to phase with the northern stream. The
ECMWF is most aggressive with finally kicking this system eastward
late in the week, while the GFS brings the remnants into the
southern Plains. With the associated frontal boundary being pushed
even further south than recent runs, thunder potential is fairly
low. Have removed most mention of it by Monday night, and went dry
by Wednesday morning. The moisture return later in the week is quite
uncertain due to the large model variations, and so have only
mentioned slight chance PoP's next Friday.

Temperatures will be slowly edging upward each day next week, and
should get back close to normal toward Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri May 13 2016

The band of showers and embedded thunder will continue to march
quickly east and southeast this evening as a cold front sweeps
across the forecast area. Along and just behind the front we can
look for a period of MVFR cigs which should start to clear the TAF
sites starting in PIA around 06z and by 09z over in CMI. Surface
winds ahead of the cold front will remain out of the south to
southwest at 10 to 15 kts with a few higher gusts around the
showers, and then as the cold front sweeps across the area from
01z-07z, look for winds to shift into the west and northwest at 12
to 17 kts with a few gusts up to 30 kts at times an hour or two
after FROPA, before the gusts settle down later tonight. Surface
winds on Saturday will be from the northwest at 12 to 17 kts with
afternoon gusts around 23 kts at times. Forecast soundings also
suggest an increase in cumulus clouds by late morning into the
afternoon hours with cig bases in the 4000-5000 foot level.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...HJS
LONG TERM...Geelhart
AVIATION...Smith
Hazardous weather outlook, May 13, 2:32 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
332 PM CDT FRI MAY 13 2016

ILZ027-029-036-037-040-041-047>051-142045-
CASS-FULTON-KNOX-MASON-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-
SCOTT-TAZEWELL-
332 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A SURFACE LOW AND COLD FRONT WILL TRIGGER STRONG TO SEVERE STORMS
LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY HAZARDS WILL BE
DAMAGING WINDS AND LARGE HAIL, BUT AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC THUNDERSTORM CHANCES RETURN MONDAY NIGHT INTO WEDNESDAY
AS A SERIES OF DISTURBANCES MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 9 PM.

ILZ028-030-031-038-042>046-052>057-061>063-066>068-071>073-142045-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MOULTRIE-PIATT-RICHLAND-SHELBY-STARK-VERMILION-WOODFORD-
332 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A SURFACE LOW AND COLD FRONT WILL TRIGGER STRONG TO SEVERE STORMS
LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY HAZARDS WILL BE
DAMAGING WINDS AND LARGE HAIL, BUT AN ISOLATED TORNADO IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC THUNDERSTORM CHANCES RETURN MONDAY NIGHT INTO WEDNESDAY
AS A SERIES OF DISTURBANCES MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 9 PM.

HJS

The radar

The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
May 13, 5:35 PM CST to 5:40 PM CST
Where
Cass County, 1.68 mi SSW of Beardstown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.996, -90.436

A tree was blown across US-67 just south of Beardstown.

Thunderstorm Wind, Sangamon

When
May 13, 6:31 PM CST to 6:36 PM CST
Where
Sangamon County, 0.87 mi NW of Sherman
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.890, -89.610

A 2 to 3-foot diameter tree was snapped about 3 feet above ground-level. Several large branches were blown down as well.

Strong Wind, De Witt

When
May 13, 9:47 PM CST to 9:52 PM CST
Where
De Witt forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

A large tree was blown down onto power lines, causing a widespread power outage in Clinton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637274, 637271, 637275.